New Mexico, 2019

Flash Flooding in New Mexico, September 30, 2019

September 30, 2019 · NWS MAF · 3 events in 1 county or zone

Tropical Storm Narda was in the eastern Pacific near the west coast of Mexico. This storm provided southeast New Mexico with a rich supply of moisture, and there was lift over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Tropical Storm Narda was in the eastern Pacific near the west coast of Mexico. This storm provided southeast New Mexico with a rich supply of moisture, and there was lift over the region. These conditions produced heavy rain across southeast New Mexico which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 30, 4:13 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 30, 4:13 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
613 PM CDT Mon Sep 30 2019

.AVIATION...
00Z TAF issuance
A good chance for storms will continue into the night across KCNM.
Further east, confidence is lower so will amend if needed at
KHOB, KINK, and KPEQ. Otherwise, very gusty southerly winds will
continue across the terminals with MVFR cigs possible after
01/06z.

&&

.PREV DISCUSSION... /issued 249 PM CDT Mon Sep 30 2019/

DISCUSSION...
The main concern this week will be Tropical Storm Narda in the
eastern Pacific near the west coast of Mexico. The NHC expects
the storm to slowly drift northwest along the coast providing
southeastern New Mexico and West Texas with a rich moisture source
for heavy rainfall. The highest rain amounts are expected to be
to our west though there should be enough to create a flash
flooding threat for Lea, Eddy, and Culberson counties. The Flash
Flood Watch continues for these areas into tomorrow and it will
likely be extended out in time...possibly as late as Thursday.
Heavy rains are also expected in the Pecos River and Rio Grande
watersheds that will likely cause rises, and possibly flooding
concerns so this needs to be closely watched as well.

The rain threat persists until Friday when a trough moving across
the western U.S. brings a return of westerly steering flow that
pushes the moisture off to our east. In the wake of the trough, a
ridge quickly amplifies over the western states that should drive
south the first strong cold front of the season. We normally see
couple of September cold fronts to usher in the fall season but
that has not been the case this year. Record snows in the
northern tier of states show cold air is moving south so it is
certainly reasonable that we will finally see a frontal passage
early next week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  91  71  90 /  30  20  20  20
Carlsbad                       70  87  66  87 /  80  70  50  40
Dryden                         76  95  74  93 /  40  20  20  10
Fort Stockton                  72  91  69  88 /  40  40  40  40
Guadalupe Pass                 62  79  61  79 /  80  70  50  40
Hobbs                          69  84  67  84 /  60  70  60  40
Marfa                          64  84  61  83 /  50  50  60  60
Midland Intl Airport           74  90  71  90 /  40  40  30  20
Odessa                         73  90  70  89 /  40  40  40  30
Wink                           74  92  71  90 /  50  50  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Tuesday morning for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Tuesday afternoon for Eastern
     Culberson County-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Van Horn and Highway 54
     Corridor.

&&

29
Hazardous weather outlook, Sep 30, 11:52 AM MST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
152 PM CDT Mon Sep 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
152 PM CDT Mon Sep 30 2019 /1252 PM MDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon into tonight, especially
from Southeast New Mexico and the northwestern Permian Basin
southward to the Davis Mountains and Presidio Valley. Some of these
storms may become strong to severe, capable of producing large hail
and damaging winds.

Heavy rain associated with thunderstorms may also result in flash
flooding, and a Flash Flood Watch is in effect beginning this
afternoon for Southeast New Mexico and most of Culberson county.

River rises on the Rio Grande and Pecos River are expected beginning
later today or tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Flash Flood Watch is in effect until early Tuesday afternoon for
Southeast New Mexico and most of Culberson county.

River rises on the Rio Grande and Pecos River are expected through
this week.

The threat of thunderstorms continues each day this week. Gusty
winds and hail will be possible with the strongest storms. Heavy
rainfall could also lead to flooding or flash flooding, especially
across western portions of the area through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Holloman AFB radar (KHDX), 168 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
September 30, 5:20 PM MST to 6:30 PM MST
Where
Eddy County, 1.94 mi WNW of Lakewood to 1.66 mi WNW of Lakewood
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.637, -104.402

Heavy rain fell across Eddy County and produced flash flooding. There was a high water rescue on Lakewood Road about 13 miles south of Artesia. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
September 30, 6:05 PM MST to 8:00 PM MST
Where
Eddy County, 0.77 mi NW of Carlsbad to 0.51 mi WSW of Carlsbad
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.427, -104.240

Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. There were numerous water rescues with vehicles being abandoned. Nearly every low water crossing across Eddy County was under water. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
September 30, 6:20 PM MST to 8:30 PM MST
Where
Eddy County, 2.45 mi ENE of Atoka to 2.57 mi ENE of Atoka
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.786, -104.363

Heavy rain fell across Eddy County and produced flash flooding near Artesia. Water was up to the doorway of homes at East Blevins Road and Haldeman Road. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855130, 855134, 855148.